How to Help Someone Who Has Taken an Illegal Drug or Substance
Why someone's could be having a bad trip
Table of contents
Why someone's could be having a bad trip.
Many drugs could cause problems.
How do I find out what they've taken?
Help them calm down and recover.
Try to keep them in a quiet place.
When things are serious - What to do in an emergency.
Video: Top 10 Most Dangerous Street Drugs.
Long-term Substance abuse - Drug Deaths.
Video: Risk factors for drug use and drug abuse.
They may "not" have taken anything at all, but suffering from severe withdrawal symptoms from any number of substances either smoked, sniffed, consumed or injected.
If someones feeling seriously unwell, and never took any drugs, they may have been unknowingly spiked. Someone could have mixed a substance in their drink or food. If that's the case, call the hospital. Get as much information as you can about their previous whereabouts, and keep any items that will be helpful to the police and ambulance, such as any glass, or bottle, and any other items that were used.
Be aware that someone on drugs may look half unconscious, but they're in a happy place, high, but happy. If that's the case, the last thing you'd want is to call 911. Many other drugs could still leave them looking half unconscious, from whatever they've taken, but they're enjoying themselves, hence the reasons they took the substance. Other times, they may not want help but are in obvious need of urgent medical assistance.
If they've knowingly, and you know they've taken something and obviously are very sick, try and find out what the person has taken. This could be easier said than done if someone's semi-conscious.
Many drugs could be the problem
It could be a bad trip or an adverse reaction from something. These can include one or a combination of the following. Cannabis. Heroin. Magic Mushrooms. Acid tabs (LSD). Gamma Hydroxybutyrate. (GHB). Ecstasy. Crack. Amyl Nitrate. Phencyclidine (PCP). Cocaine. Dimethyltryptamine (DMT). Synthetic Marijuana (Spice). Solvents - (Gas) & (Glue) substances,
Heroin users can look practically unconscious when they're high. This is normal for all users. Its called (gouching out). However, they may have taken something else such as too much alcohol, or smoked too much synthetic cannabis called 'Spice'. It's much more addictive than regular cannabis/weed/skunk. This synthetic drug could leave users feeling agitated, have uncontrollable body movements and even passing out, and seizures are quite common.
Things like LSD and magic mushrooms can artificially induce psychosis which means they lose all touch with reality. To an observer, a person can appear crazy but this state will evaporate once the drug has worn off.
How do I find out what they've taken?
If you're unsure exactly what they've taken
Ask them directly. If they cannot respond, check their pockets. Anything you discover can be very helpful to you and the medical services. Remember, they could have taken more than one substance. If you 'can' discover what they've taken, it could save them from having their stomach pumped unnecessarily.
Help them calm down and recover
Concentrate on bringing them back to straight thinking by telling them they're safe and whatever they've taken, it will soon wear off, and they will definitely not die. Sometimes what they consumed could be better out than in, but making them be sick could obstruct their breathing and cause other problems. Ask them if they need medical help.
Offer them a drink. such as water, tea or. Offer them a small snack like a sandwich. Avoid them consuming foods with black pepper in. it's scientifically proven to enhance the compounds of foods, as well as illegal drugs and medications.
Try to keep them in a quiet place
Keep them away from loud noises, lots of people and flashing lights. Make sure they are in a nice calming place with soothing music. Get them to lay on their side - in bed if you can.
The colour of a room can make all the difference. Light green and blue rooms have a good calming effect. Massaging or talking to them gently is another option. They may become agitated so don't push them - they may not be in a cooperative mood. If someone keeps saying that a giant teddy bear is in the room, or flying pigs are outside, they're enjoying their high so don't get too worried.
When things are serious - What to do in an emergency
If they're non-responsive or unconscious. Try to wake them up by nudging and shouting their name, and gentle slaps to the face. If they're still unresponsive, they could have just literally passed out or in a very heavy sleep. If that's the case, let them sleep it over, and keep an eye on them.
If their temperatures very high, and they are very hot or cold and appear in need of assistance because they are either sweating, vomiting or gurgling and finding it hard to breathe, call for medical help immediately. Help them calm down. Explain what's happening, and everything will be OK.
- Monitor their health. Keep them in a comfortable position, either seated or on their side. Make sure their airways are clear. Observe their breathing and heart rate (pulse) and face colour. Has their face turned very pale or red? Some people are naturally very pale or red-faced, so any changes you notice, may not be obvious to the medics, so tell them.
- If things get too serious and violent, keep as far away from them as possible, but close enough to stop them from doing something dangerous to themselves or others.
- Keep calm and observant and be on your guard.
- Tell the medics what they've taken, when, and how much. Give them as much information as possible.
- If they become too violent, the medics may have to administer a liquid cosh, (a sedative drug) injected to calm them down.
Video: Top 10 Most Dangerous Pharmaceutical Drugs
Long-Term Substance Abuse - Drug Death Statistics
Be-it relating to hard-drugs, alcohol abuse or general recreational use, you should get professional help immediately for anyone in need of help, long before the problems get so bad and becomes an addiction.
Long-term misuse of substances could leave users suffering from long-term mental health damage and may need professional long-term treatment and care if left untreated.
Users left to their own devices from severe drug addiction can suffer from many medical problems such as long-term severe anxiety attacks, suicidal thoughts or become seriously disorientation with delusional and paranoid thoughts. The problems are not just mental, it is the potential long-term physical problems to contend with even death.
Drug Death Statistics.
Drug-related deaths in England and Wales are on the increase Drug poisoning deaths from the use of legal and illegal drugs. Many are dying from heroin and morphine misuse.
The area with the highest drug mortality rate is in the North East of England.
Video: Risk factors for drug use and drug abuse
This article is not intended to be used to diagnose, treat or cure any medical problem. All of the above information is for educational purposes only.
More by the author
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
© 2007 Tony T